Loperamide Abuse, Overdoses Increasing In Line With Opioid Epidemic
If you are opioid dependent, please don’t try this home.
Loperamide, better known commercially as Imodium, is an anti-diarrhea treatment that can be purchased over-the-counter. As it turns out, it has an interesting side effect – at very high doses, it can ease opioid withdrawal symptoms – and also produce an opioid-like high.
It should come as no surprise then that in the midst of the country’s opioid crisis, loperamide overdoses are also increasing. Nationwide, calls to poison centers related to loperamide poisoning more than doubled between 2010-2015.
It’s such a new trend that most doctors don’t even think twice about it before they recommend it to substance-using patients. At regular doses, it’s extremely safe and effective at its intended job. However, if you are taking hundreds of tablets a day, you may be privy to a very different effect.
Some opioid addicts who can’t get their drug of choice have thus been turning to loperamide. And why not? It’s inexpensive and easily obtained. But why exactly does loperamide produce a high?
At a normal dose, loperamide doesn’t interact with the brain like opioids do – it doesn’t cross the blood-brain barrier. An endogenous protein called P-glycoprotein pumps the drug out without pause. However, at extremely high doses, loperamide inundates the brain’s opioid receptors because the protein pump just can’t keep up.
Some people have even used another over-the-counter drug to disable the pumping mechanism, which would purportedly allow them to achieve a high with much smaller doses of loperamide.
Once the drug overwhelms the brain, effects similar to opioids occur, including drowsiness and central nervous system depression – some of the same effects that can also lead to a life-threatening overdose. The treatment for an overdose is the same as for opioids – naloxone.
But loperamide abuse have one more potentially deadly effect – calcium channel blockage, which can affect the heart. Moreover, dysrhythmia (irregular heart beat) can occur. The potential cardiac effects of loperamide are largely unknown, even to many physicians. And unfortunately, increased restrictions on opioids have left many turning to alternative drugs such as loperamide for relief, and not the least of all, heroin.
One way to help curb this problem would be to restrict the sales of loperamide, perhaps in a similar manner as cough medicine that is used to make methamphetamine. In any case, loperamide in high doses is harmful and can be deadly – please don’t try this. If you are an addict in need of assistance, please seek treatment immediately.
~ G. Nathalee Serrels, M.A., Psychology